Bruneau J, Ahamad K, Goyer MÈ, et al; CIHR Canadian Research Initiative in Substance Misuse. Management of opioid use disorders: a national clinical practice guideline. CMAJ. 2018 Mar 5;190(9):E247-E257. doi: 10.1503/cmaj.170958. PMID: 29507156; PMCID: PMC5837873.
Handford C, Kahan M, Srivastava A, et al. Buprenorphine/Naloxone for Opioid Dependence: Clinical Practice Guideline. Centre for Addiction and Mental Health; 2011. Accessed January 13, 2021. https://www.cpso.on.ca/admin/CPSO/media/Documents/physician/your-practice/quality-in-practice/cpgs-other-guidelines/buprenorphine-naloxone-guidelines.pdf
Clinical Guidelines for Withdrawal Management and Treatment of Drug Dependence in Closed Settings. Geneva: World Health Organization; 2009. PubMed PMID: 26269862.
Wesson DR, Ling W. The Clinical Opiate Withdrawal Scale (COWS). J Psychoactive Drugs. 2003 Apr-Jun;35(2):253-9. doi: 10.1080/02791072.2003.10400007. PMID: 12924748.
In most cases of opioid poisoning, characteristic clinical manifestations are seen, termed opioid toxidrome: pinpoint pupils (its absence does not exclude opioid poisoning), somnolence, coma (central nervous system depression), and respiratory disturbances, including a shallow, slow, irregular breathing pattern that may lead to apnea (depression of the respiratory center). Other signs and symptoms include bradycardia, hypotension, paralytic ileus, urinary retention, nausea, vomiting, pallor, and vertigo.
In cases of severe poisoning patients may develop seizures and acute lung injury. Opioid poisoning and therapy with methadone may pose a risk of severe arrhythmia and conduction disturbances (torsades de pointes, prolonged QTc intervals, widened QRS complexes).
Consider also the risk of coingestion (alcohol, benzodiazepines, stimulants), which may affect your clinical examination and management strategy.
Point-of-care testing is a urine drug test performed as an immunoassay. It provides rapid results to clinicians and can be useful in screening patients for substances. However, urine tests for opioids are not diagnostic of acute opioid poisoning. A positive result may suggest ingestion of a substance but will not confirm a toxidrome and could in fact represent a false-positive result. In the case of overdose secondary to synthetic opioids, the result may be false negative; for example, fentanyl, hydromorphone, dextromethorphan, and tramadol often require a dedicated immunoassay. Confirmatory testing is available through chromatography, but this does not provide the clinician with real-time results to guide management.
1. Administer oxygen, secure intravenous (IV) access with 2 large-bore IV cannulas, and move the patient to a monitored setting.
2. Naloxone (antidote): Naloxone is a nonselective antagonist of all classes of opioid receptors that is used to improve respiration. Administer the agent as an IV bolus or, when no venous access is available, IM or intranasally. Alternatively naloxone can be administered via endotracheal tube or continuous infusion.
1) IV, IM, subcutaneous use: The starting dose in patients with apnea is 0.4 to 2 mg every 2 to 3 minutes until the respiratory rate is >12/min. The maximum cumulative dose is 10 mg. Consider a lower starting dose (0.1-0.2 mg) for patients with concern for concurrent stimulant overdose.
2) Intranasal use: Naloxone can be given intranasally with a slightly delayed onset of action. A single dose is 2 to 4 mg administered into one nostril. You may repeat the dose every 2 to 3 minutes in alternating nostrils.
3) Endotracheal use: Naloxone can also be given endotracheally at a dose of 0.8 to 5 mg.
4) Continuous infusion: Naloxone can be given as a continuous infusion. This is usually only necessary in case of poor response to the initial bolus therapy. The dose is 0.25 to 6.25 mg/h (usually two-thirds of the initial effective dose). Keep the patient in a monitored setting and continue to check their vital signs and assess for withdrawal symptoms.
3. Referral: Consider both social work and addictions medicine consultations during admission if the patient is agreeable and those services are locally available (see Opioids and Opioid Use Disorder: General Considerations).
4. Opioid agonist therapy (OAT): It is important to assess patients presenting with opioid intoxication or overdose for symptoms consistent with opioid use disorder (OUD). Those that screen positive, when feasible, should be offered the opportunity to discuss the option of OAT, including the opportunity for onsite or timely referrals for initiation of therapy. Details: see Opioids and Opioid Use Disorder: General Considerations.
5. Harm reduction: It is important to provide a naloxone kit, with instructions on how to use it, to every patient before discharge (see Opioids and Opioid Use Disorder: General Considerations).